question-icon

What causes tingling in body and face?

default
Posted on Mon, 3 Mar 2014
Question: Hello--my 18 year old daughter just called from college to say that she was awakened early in the morning with a sensation of whole body tingling--even on her face. It lasted for about 10 minutes. She takes 20mg of amitriptylene to help with Thoracic Outlet syndrome (has for years with no side effects like this) and began taking 40 mg of Prozac in the fall to help with OCD. She sleeps at least 8 hours a night but is extremely sleepy, actually having trouble staying awake in class. She has also had a number of incidents with spatial awareness, backing into or bumping fence poles or other vehicles with her car. Four incidents in the past month is not typical for her. Her hands have a tremor, we think from the meds. Not severe, but troubling as she is a pianist. She has had a couple of episodes of nausea in the past two weeks, as well. She had a sleep study four years ago that revealed no abnormalities. Her grandmother has Sjorgrens Syndrome--perhaps that is relevant. Not sure what our next step should be to get some answers for this sweet young lady.
doctor
Answered by Dr. Sudhir Kumar (12 hours later)
Brief Answer: My reply is below. Detailed Answer: Hi, Thank you for posting your query. I agree with you that your daughter's symptoms are related to side effects of amitriptyline as well as Prozac (fluoxetine). This is because there are significant drug interactions between the two. Fluoxetine reduces the metabolism of amitriptyline, so, it remains in the body for longer time. This can cause more drowsiness, imbalance, falls, etc. So, the dose of amitriptyline should be reduced when it is taken along with Prozac. Prozac can cause tremors and shivering. Please discuss these issues with her doctor. I hope my reply has helped you. I would be pleased to answer, if you have any follow up queries or if you require any further information. Best wishes, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar My blog: http://bestneurodoctor.blogspot.com/
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 6224 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes tingling in body and face?

Brief Answer: My reply is below. Detailed Answer: Hi, Thank you for posting your query. I agree with you that your daughter's symptoms are related to side effects of amitriptyline as well as Prozac (fluoxetine). This is because there are significant drug interactions between the two. Fluoxetine reduces the metabolism of amitriptyline, so, it remains in the body for longer time. This can cause more drowsiness, imbalance, falls, etc. So, the dose of amitriptyline should be reduced when it is taken along with Prozac. Prozac can cause tremors and shivering. Please discuss these issues with her doctor. I hope my reply has helped you. I would be pleased to answer, if you have any follow up queries or if you require any further information. Best wishes, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar My blog: http://bestneurodoctor.blogspot.com/